Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 321, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 19, 2002, 3:54 PM CDT for Lowndes County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2002, 3:54 PM CDT (20:54 UTC)
- Expired
- Jul 19, 2002, 4:40 PM CDT
- In force
- 46 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Lowndes County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1250 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
358 WUUS54 KJAN 192054 SVRJAN MSC087-192140- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 354 PM CDT FRI JUL 19 2002 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOWNDES COUNTY IN NORTHEAST MISSISSIPPI * UNTIL 440 PM CDT * AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF COLUMBUS AFB...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR COLUMBUS AT 355 PM CDT BE NEAR COLUMBUS AFB AT 410 PM CDT BE NEAR CALEDONIA AT 425 PM CDT HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES. WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM. LAT...LON 3356 8866 3333 8849 3373 8808 3372 8829
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:37 PM CDT, 17 minutes earlier.
Area forecast discussion, Jul 19, 3:37 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 337 PM CDT FRI JUL 19 2002 FORECAST CONCERNS THIS PACKAGE... RAIN CHANCES FOR THE WEEKEND WELL...WATER VAPOR LOOPS AND HAND-CRANKED ANALYSES CONTINUED TO SHOW A SHORTWAVE FROM THE OHIO VALLEY INTO NORTHEAST TEXAS THIS MORNING. WITH THIS LOW HAVING SAGGED A LITTLE SOUTHEAST SINCE YESTERDAY...IT HAS FILLED AND NO LONGER EXHIBITS A CLOSED CIRCULATION. RIDGING CONTINUED TO HOLD STRONG CLOSER TO THE CENTRAL GULF COAST...WITH A VERY WEAK UPPER FLOW NOTED. SLIGHTLY COLDER TEMPERATURES AT 500 MB THIS MORNING HAVE SERVED TO STEEPEN MID-TROPOSPHERIC LAPSE RATES FOR THE AFTERNOON. MODIFIED MORNING SOUNDINGS SHOW FORECAST LIFTED INDICES AROUND -10...AND CAPES AROUND 4000 JOULES/KG FOR MUCH OF THE AREA THIS AFTERNOON. EXPECT THE POSSIBILITY OF SOME STRONG STORMS THIS AFTERNOON AND EVENING GIVEN THE APPROACH OF THIS SHORTWAVE. IN ADDITION...GIVEN PRECIPITABLE WATER VALUES ARE APPROACHING 2 INCHES...SOME OF THE STORMS COULD YIELD SOME LOCALLY HEAVY RAINFALL. IN SHORT...FIRST PERIOD OF THE FORECAST WILL BE GREATLY BASED UPON ONGOING RADAR TRENDS...BUT I EXPECT ANY CONVECTION TO SHOW A WANING TREND AFTER SUNSET AS MOST OF THE ENERGY ASSOCIATED WITH THE SHORTWAVE MOVES ACROSS SOUTHERN MIDDLE TENNESSEE AND NORTHERN ALABAMA. ANOTHER SHORTWAVE SHOULD MOVE INTO OUR AREA SATURDAY...WITH LOBES OF VORTICITY CONTINUING TO ROTATE AROUND THE BASE OF THE TROUGH. WITH PRECIPITABLE WATER VALUES REMAINING CLOSE TO 2 INCHES...ID EXPECT CONVECTION TO BE ENHANCED BY THIS FEATURE...ESPECIALLY ACROSS OUR NORTHERN COUNTIES. SEEING THIS...I PLAN ON HAVING THE HIGHER RAIN CHANCES NORTH FOR SATURDAY. ALL THATS LEFT OF THE SHORTWAVE BY SUNDAY IS A WEAK SHEAR AXIS. THAT MAY ALL IT TAKES TO START CONVECTION...ESPECIALLY GIVEN THE TIME OF YEAR. WITH PRECIPITABLE WATERS REMAINING NEAR 2 INCHES SUNDAY...I PLAN ON KEEPING RAIN CHANCES IN MID CHANCE TERRITORY ACROSS MOST AREAS. THE CENTER OF THE RIDGE SHOULD BEGIN NUDGING ITS WAY WESTWARD LATE SUNDAY. BY MONDAY...WE SHOULD BE BE BACK IN THE ROUTINE OF TYPICAL AFTERNOON AND EVENING SHOWERS AND STORMS. FOR THE REST OF NEXT WEEK...THE GFS AND CANADIAN MODELS ARE TRENDING AMAZINGLY CLOSE TO EACH OTHER. ALL-IN-ALL...IT LOOKS LIKE THE END RESULT IS FAIRLY SIMILAR TO YESTERDAYS...ALTHOUGH THE REASONING MAY BE A LITTLE DIFFERENT. A SURFACE BOUNDARY IS FORECAST TO DIVE SOUTH AND REACH AREAS FROM THE CUMBERLAND PLATEAU TO NORTHERN OKLAHOMA BY WEDNESDAY BEFORE SLOWING DOWN. ALTHOUGH IT LOOKS LIKE MOST OF THE PRECIPITATION WITH THIS SYSTEM SHOULD BE EAST OF THE FORECAST AREA...WEAK SHORTWAVES ARE FORECAST TO MOVE WEST TO EAST IN A NEARLY ZONAL FLOW ACROSS AT LEAST THE NORTHERN PART OF THE FORECAST AREA. WITH A BROAD SOUTHWEST TO WEST FLOW CONTINUING...THESE TWO FEATURES SHOULD GIVE US AT LEAST A CLIMATOLOGICAL CHANCE OF SHOWERS AND THUNDERSTORMS. THE EASTERLY WAVE (MENTIONED IN YESTERDAY AFTERNOONS DISCUSSION) NO LONGER APPEARS IN THE MEDIUM-RANGE MODELS. SO FOR THE TIME BEING... I WONT WORRY TOO MUCH ABOUT IT. PRELIMINARY NUMBERS FOLLOW BELOW. FCSTID = 10 JAN 74 95 74 94 / 30 30 20 20 MEI 73 95 73 94 / 30 30 30 30 .JAN... AR...NONE. LA...NONE. MS...NONE. BUTTS ...UPDATED TO INCLUDE PRELIM NUMBERS...
In the hours before
Special weather statement, Jul 19, 1:36 PM CDT, 2 hours 18 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 201200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 136 PM CDT FRI JUL 19 2002 ...THUNDERSTORMS... SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI THIS AFTERNOON AND EVENING. A FEW STORMS OVER NORTH AND EAST CENTRAL MISSISSIPPI MAY REACH SEVERE LIMITS AND PRODUCE GUSTY WINDS OF UP TO 60 MPH. SEVERE WEATHER WILL BE ISOLATED IN NATURE AND WILL GENERALLY OCCUR NORTH OF A LINE FROM GREENVILLE TO CARTHAGE TO MERIDIAN...MISSISSIPPI. AFTERNOON HEATING WILL PRODUCE CONVECTION TODAY BUT WEAK UPPER RIDGING WILL CONTINUE WITH RELATIVELY SHALLOW MOISTURE. THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT WILL BE OVER NORTH AND EAST CENTRAL MISSISSIPPI WHERE THE ATMOSPHERE IS MOST UNSTABLE. THE CHANCE OF THUNDERSTORMS WILL DIMINISH AFTER SUNSET AND MOST ACTIVITY WILL END BY 10 PM. ...SEASONAL THREATS... THE HEAT INDEX WILL REACH THE 105 TO 110 DEGREE MARK AT MANY LOCATIONS TODAY. AFTERNOON TEMPERATURES WILL REACH THE MID 90S OVER PORTIONS OF NORTHEAST LOUISIANA AND CENTRAL AND SOUTHERN MISSISSIPPI. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL PRODUCE HEAT INDICES AROUND 105 DEGREES AFTER 2 PM TODAY. HEAT INDICES NEAR 110 DEGREES ARE POSSIBLE...ESPECIALLY OVER EAST CENTRAL AND SOUTH MISSISSIPPI AND EAST CENTRAL LOUISIANA. PEOPLE INVOLVED IN OUTDOOR ACTIVITIES SHOULD DRINK PLENTY OF LIQUIDS AND AVOID OVER-EXERTION DURING THE AFTERNOON HOURS. ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL AND HAM RADIO OPERATORS WILL NOT BE NECESSARY TODAY OR TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 3:24 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar | 46 min |
| Jul 19, 3:26 PM CDT | Severe Thunderstorm Warning | JAN | Webster | 44 min |
| Jul 19, 3:52 PM CDT | Severe Thunderstorm Warning | JAN | Sunflower | 48 min |
| Jul 19, 5:40 PM CDT | Severe Thunderstorm Warning | JAN | Jones | 45 min |
| Jul 19, 5:58 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 42 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.